FROM OUR EXPERTS
During treatment for breast cancer, you may be given medicines that are injected with a needle into your bloodstream.
Sometimes, the skin around the site of the injection has an allergic reaction to the injection. The area may become:
Any breast cancer treatment that is given intravenously can cause an injection site allergic reaction. These reactions are usually mild and go away fairly quickly.
Chemotherapy can cause another injection site reaction called extravasation. Extravasation happens when a small amount of chemotherapy medicine leaks from the blood vessel to the area under the skin near the injection site. At first, extravasation can look like an allergic reaction. But it gets worse, becoming blistered and painful and sometimes can cause severe skin damage. Signs of extravasation sometimes don't appear until 12 hours after the injection.
There are techniques to administer chemotherapy that can help avoid extravasation, including using a port-a-...
Has this happened to you? You get a refill of a medication you've used without issue for years but then suddenly you have a reaction like redness, itching, hives or worse? What happened? Did the formula change? Did the manufacturer change? Did you change? It happened to me last week. I bought a new tube of Retin-A for adult acne. I've been using Retin-A on and off since it first appeared on the market over 20 years ago. I've never had an allergic reaction to any of the formulations. Then last week, after not using the product for 16 months, I went to my dermatologist, got a new prescription, filled it, (at $100 a pop - a $50 co-pay and a $50 deductible), and applied the Retin-A ointment that evening. I used the product on my face, neck and chest for two nights. By Day 3, I noticed some intense itching around my neck, jaw line and chest. I stopped using the product immediately. That evening, the intense itching kept me awake all night...
Read Kathi's previous post on Anaphylaxis Medications are given to us to help ease symptoms or battle a health condition. They are meant to be helpful, not harmful. However, any time you place a foreign substance into your body, you run the risk of triggering negative consequences, along with the positive ones. In most cases, these negative effects take the form of mild, bothersome, but ultimately short-term, side effects. For instance, a common side effect of taking antibiotics is stomach upset and/or diarrhea. A common side effect of taking pain medicine is constipation. But some side effects can be more harmful and longer lasting. For instance, a common side effect of taking a type of arthritis medicine called a non-steroidal anti-inflammatory drug (or NSAID for short) is severe stomach irritation, including ulcers of the digestive tract. In these cases, doctors and patients must weigh the benefits of the medicine versus the risks, or side effects. In...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.